A multiple scaled fractal tree

Crawford, J. W. and Young, I. M. (1990) A multiple scaled fractal tree. Journal of Theoretical Biology, 145(2), pp. 199-206. (doi: 10.1016/S0022-5193(05)80125-0)

Full text not currently available from Enlighten.


In a study of two species of oak tree, the distribution and arrangement of branch lengths are found to be governed by a simple algorithm. The algorithm which has its footing in a type of fractal self-similarity observed in other physiological structures (West et al., 1986. J. appl. Physiol. 60, 189–197; Goldberger & West, 1987. Yale J. biol. Med. 60, 421–435), reproduces the observed power-law behaviour of mean branch length with order. Furthermore, the high degree of intra-order variability is accounted for as a natural consequence of the superposition of a multiplicity of scales in the structure. The conclusions of this study point to a genetic rather than environmental origin for the design.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Crawford, Professor John
Authors: Crawford, J. W., and Young, I. M.
College/School:College of Social Sciences > Adam Smith Business School > Management
Journal Name:Journal of Theoretical Biology
ISSN (Online):1095-8541

University Staff: Request a correction | Enlighten Editors: Update this record